Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 15, 2013, 7:21 PM CDT for Marshall County, Kansas. It was in force for 24 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2013, 7:21 PM CDT (00:21 UTC)
- Expired
- May 15, 2013, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
County Marshall County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 7:38 PM CDT | HAIL 0.75 | 1 Sw Summerfield, KS | |
| May 15, 7:40 PM CDT | HAIL 0.75 | Summerfield, KS | |
| May 15, 7:47 PM CDT | HAIL 0.88 | 2 Wsw Summerfield, KS | |
| May 15, 7:55 PM CDT | HAIL 1 | 4 W Summerfield, KS | LOCATED ON THE STATE LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
014 WWUS83 KTOP 160021 SPSTOP SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 721 PM CDT WED MAY 15 2013 KSZ010-011-160045- MARSHALL-NEMAHA- 721 PM CDT WED MAY 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES... THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS OF NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BEATTIE...BAILEYVILLE AND AXTELL. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 4000 9614 3982 9613 3985 9662 4000 9667 TIME...MOT...LOC 0021Z 345DEG 2KT 3991 9628 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 15, 6:26 PM CDT, 55 minutes earlier.
Area forecast discussion, May 15, 6:26 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 626 PM CDT WED MAY 15 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 310 PM CDT WED MAY 15 2013 LOCAL AREA IS FLANKED BY TWO SYNOPTIC FEATURES...A STALLING FRONT DRAPED OVER NORTHERN KANSAS AND AN UPPER LEVEL LOW OVER CENTRAL OKLAHOMA. ENOUGH CLEARING AND GENERALLY SOUTH WIND BETWEEN THESE FEATURES HAS ALLOWED TEMPS TO AGAIN RISE WELL INTO THE 80S. SURFACE WINDS IN SOUTHERN AND WESTERN NEBRASKA HAVE VEERED TO A MORE SOUTHEASTWARD DIRECTION AS SURFACE HIGH PRESSURE PUSHES EAST. IN COMBINATION WITH MODELS...THE FRONT SHOULD SLOWLY LOSE CONTINUITY AND MIX NORTH INTO NEBRASKA OVER THE NEXT 9-15 HOURS. UNTIL THEN...CONVERGENCE MAY BE ENOUGH TO OVERCOME SOME REMNANT CAPPING FOR ISOLATED TO SCATTERED STORMS NEAR THE BOUNDARY. MODELS CONTINUE TO BE SLIGHTLY HIGH ON DEWPOINTS...AND INSTABILITY MAY NOT BE QUITE WHAT WAS EARLIER SUGGESTED. ALONG WITH WEAK WIND FIELDS...SEVERE WEATHER WOULD BE QUITE UNLIKELY IN ANY STORM THAT COULD FIRE...WITH PERHAPS DOWNBURST WINDS IN COLLAPSING UPDRAFTS BEING THE MAIN CONCERN. ANY ACTIVITY SHOULD SLOWLY DECREASE BY LATE EVENING WITH A LOSS OF HEATING AND THE BOUNDARY RETREATING...WITH ANY ISENTROPIC LIFT OVER IT ALSO RETREATING. WILL KEEP SMALL PRECIP CHANCES FOR THE SOUTHEAST INTO MIDDAY THURSDAY AS THE LOW TRACKS NORTHEAST INTO SOUTHERN MISSOURI...BUT THURSDAY SHOULD BRING DRY CONDITIONS FOR MOST LOCATIONS. LOW CLOUD LOOKS TO FORM LATE TONIGHT AND WITH LIMITED WINDS MAY STICK AROUND INTO THE LATE MORNING. LOW LEVEL TRAJECTORIES OFF THE UPPER LOW SHOULD KEEP HIGHS FROM BREACHING THE LOWER 80S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 310 PM CDT WED MAY 15 2013 FORECAST FOCUS REMAINS ON THE EVOLUTION OF THE APPROACHING LONGWAVE TROUGH AND IMPACTS ON WEATHER THROUGH THE WEEKEND INTO NEXT WEEK. A WEAK UPPER WAVE WILL DRIFT ACROSS NEBRASKA THU NIGHT AND THERE HAVE BEEN CONSISTENT SIGNALS FOR CONVECTION ACROSS THE HIGH PLAINS INTO WESTERN KS/NE. HOWEVER...LLJ AND 850MB THETAE RIDGE AND ADVECTION REMAINS WELL WEST OF THE CWA SO WOULD EXPECT THE CWA TO REMAIN DRY WITH ONLY SMALL CHCS FOR STORMS ACROSS THE FAR NW COUNTIES. FRIDAY SHOULD BE A DRY AND WARM DAY AS THE UPPER RIDGE BUILDS OVER THE PLAINS IN RESPONSE TO THE DEEPENING TROUGH ACROSS THE WEST. HIGHS SHOULD REACH INTO THE LOW AND MID 80S WITH DEWPOINTS GRADUALLY INCREASING INTO THE 60S AS THE PERSISTENT SOUTH WINDS FINALLY TAP INTO THE GULF MOISTURE. CONDS WILL REMAIN DRY AND MILD FRI NIGHT WITH LOWS IN THE 60S. BY SAT...THE FIRST SHORTWAVE WITHIN THE DEEPENING LONGWAVE TROUGH WILL EMERGE INTO THE HIGH PLAINS BY EVENING. LEE TROUGH/LOW PRESSURE WILL DEEPEN AND REMAIN NEARLY STATIONARY ACROSS WESTERN KS. ANY DRYLINE PUSH SHOULD OCCUR ACROSS FAR WESTERN KS KEEPING ANY STORM INITIATION WELL WEST OF THE CWA. WILL LEAVE SMALL POPS IN FAR NW COUNTIES FOR NOW BUT CHCS APPEAR TO BE DECREASING FOR SAT AFTERNOON STORMS IN CENTRAL KS. SAT NIGHT...FIRST SHORTWAVE WILL MOVE INTO KS AND THIS SHOULD ACT TO PUSH THE SFC LOW EAST NORTHEAST WITH TIME. EML/CAP MAY ACT TO KEEP BETTER STORM CHCS NORTHWEST OF THE CWA SAT NIGHT BUT WILL LEAVE SMALL CHCS IN THE NW HALF FOR THE TIME BEING. SUN...UPPER TROUGH AND SFC LOW WILL COMBINE TO PRODUCE STORMS BY MIDDAY OR EARLY AFTERNOON GIVEN POSITION OF THE UPPER TROUGH WHICH WILL BE MOVING ACROSS THE AREA BEFORE PEAK HEATING. CAPE/SHEAR VALUES WILL SUPPORT SEVERE STORMS SO THE PREVIOUS THINKING REMAINS ON TRACK FOR POTENTIAL SEVERE AREA WIDE SUNDAY. SUNDAY NIGHT-MON...FIRST UPPER WAVE WILL DEPART WITH ADDITIONAL UPPER ENERGY FORECAST TO MOVE INTO COLORADO. THIS WILL CAUSE THE FRONT TO SLOW/STALL SOMEWHERE ACROSS THE CWA AND COULD PRODUCE ANOTHER CHC FOR SEVERE STORMS MAINLY ACROSS THE SOUTHEAST HALF OF THE CWA MONDAY. CONFIDENCE IS LOWER FOR THE MONDAY SCENARIO GIVEN UNCERTAINTY IN THE LOCATION OF THE FRONT. SHEAR PARAMETERS APPEAR STRONGER ON MON SO WILL HAVE TO WATCH THIS EVOLVE. RISK FOR SEVERE STORMS SHOULD END BY MON NIGHT WITH COOLER AND LESS HUMID CONDS FORECAST INTO MID WEEK AS THE UPPER TROUGH MOVES ACROSS THE REGION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 622 PM CDT WED MAY 15 2013 VFR CONDITIONS WILL CONTINUE WITH HIGH CLOUDS INCREASING IN COVERAGE THROUGH THE EVENING. WIND GUSTS WILL DECREASE BY 02Z WITH WINDS GRADUALLY BECOMING SOUTHEASTERLY. WILL MAINTAIN POTENTIAL FOR A FEW HOURS OF MVFR CIG/VIS AFTER 09Z...WITH THE BEST CHANCES AT TOP/FOE ALTHOUGH IT COULD BUILD AS FAR WEST AS MHK. THERE IS SOME POTENTIAL FOR THIS TO REMAIN SCATTERED...BUT ALSO SOME POTENTIAL FOR THE BKN CIGS TO BUILD IN AS IFR. FOR NOW WILL HIT A FEW HOURS OF LOW END MVFR...BUT ADJUSTMENTS MAY BE NEEDED WITH THE 06Z TAF ISSUANCE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...OMITT AVIATION...BARJENBRUCH
Hazardous weather outlook, May 15, 7:00 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 700 PM CDT WED MAY 15 2013 KSZ008>012-020>024-026-034>040-054>056-058-059-170000- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 700 PM CDT WED MAY 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED IN FAR NORTHERN KANSAS AS WELL AS EAST CENTRAL KANSAS TONIGHT. ONE OR TWO OF THE STORMS NEAR THE NEBRASKA BORDER MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND ISOLATED DAMAGING WIND GUSTS DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORM CHANCES WILL GRADUALLY INCREASE SATURDAY NIGHT THROUGH SUNDAY. SOME OF THE STORMS COULD BE SEVERE ON SUNDAY INTO SUNDAY NIGHT. THE RISK FOR THUNDERSTORMS WILL PERSIST FOR PARTS OF THE AREA THROUGH MONDAY NIGHT. AT THIS TIME IT APPEARS THAT THOSE AREAS ALONG AND EAST OF A EMPORIA TO TOPEKA LINE HAVE THE GREATEST RISK FOR ADDITIONAL STORMS ON MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NEAR THE NEBRASKA BORDER THIS EVENING.
In the hours before
Special weather statement, May 15, 6:49 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT WED MAY 15 2013
KSZ010-160015-
MARSHALL-
649 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL COUNTY...
THROUGH 715 PM CDT...A THUNDERSTORM WILL MOVE SOUTHWEST AT 10 MPH
ACROSS PORTIONS OF NORTH CENTRAL MARSHALL COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4000 9648 3995 9640 3982 9651 3992 9667
4001 9657
TIME...MOT...LOC 2350Z 039DEG 10KT 3993 9654Local storm report, May 15, 7:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
711 PM CDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 5 E OKETO 39.96N 96.50W
05/15/2013 E1.25 INCH MARSHALL KS PUBLIC
&&
JBLocal storm report, May 15, 7:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
712 PM CDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 4 E OKETO 39.96N 96.52W
05/15/2013 E0.88 INCH MARSHALL KS PUBLIC
&&
JBLocal storm report, May 15, 7:15 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 5 E OKETO 39.96N 96.50W
05/15/2013 E1.25 INCH MARSHALL KS PUBLIC
&&
JBSpecial weather statement, May 15, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 721 PM CDT WED MAY 15 2013 KSZ010-011-160045- MARSHALL-NEMAHA- 721 PM CDT WED MAY 15 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES... THROUGH 745 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL REMAIN NEARLY STATIONARY ACROSS PORTIONS OF NORTHWESTERN NEMAHA AND NORTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BEATTIE...BAILEYVILLE AND AXTELL. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. && LAT...LON 4000 9614 3982 9613 3985 9662 4000 9667 TIME...MOT...LOC 0021Z 345DEG 2KT 3991 9628
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:36 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 24 min |
| May 15, 8:01 PM CDT | Special Weather Statement | TOP | Marshall | 29 min |
| May 15, 8:04 PM CDT | Special Weather Statement | TOP | Brown | 26 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.